Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 14, 2018, 3:40 PM EDT for Doddridge County, Gilmer County, Ritchie County, West Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 3:40 PM EDT (19:40 UTC)
- Expired
- May 14, 2018, 4:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Doddridge County, WV, Gilmer County, WV, Ritchie County, WV
The radar
The Charleston,WV radar (KRLX), 114 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 3:42 PM EDT | HAIL 1.75 | Hazelgreen, WV | MOSTLY NICKEL SIZE BUT A FEW UP TO GOLF BALL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:29 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197
WUUS51 KRLX 141940
SVRRLX
WVC017-021-085-142015-
/O.NEW.KRLX.SV.W.0033.180514T1940Z-180514T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
340 PM EDT MON MAY 14 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Ritchie County in northwestern West Virginia...
Southwestern Doddridge County in northern West Virginia...
Northwestern Gilmer County in north central West Virginia...
* Until 415 PM EDT
* At 340 PM EDT, a severe thunderstorm was located 8 miles south of
Harrisville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Auburn, Newberne, Smithville, Coxs Mills, Berea, Grove, Leopold,
Troy and Burnt House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3916 8070 3894 8078 3906 8110 3917 8108
TIME...MOT...LOC 1940Z 280DEG 21KT 3910 8101
HAIL...1.00IN
WIND...60MPH
$$
092 follow-up statements
533
WWUS51 KRLX 141957
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
357 PM EDT MON MAY 14 2018
WVC017-021-085-142015-
/O.CON.KRLX.SV.W.0033.000000T0000Z-180514T2015Z/
Ritchie WV-Doddridge WV-Gilmer WV-
357 PM EDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN RITCHIE...SOUTH CENTRAL DODDRIDGE AND NORTHWESTERN
GILMER COUNTIES...
At 357 PM EDT, a severe thunderstorm was located 10 miles north of
Glenville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Auburn, Newberne, Coxs Mills, Grove, Leopold, Troy and Burnt House.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3916 8070 3894 8078 3904 8104 3908 8095
3916 8087
TIME...MOT...LOC 1957Z 278DEG 25KT 3908 8087
HAIL...1.00IN
WIND...60MPH
$$
09500
WWUS51 KRLX 142009
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
409 PM EDT MON MAY 14 2018
WVC017-021-085-142018-
/O.EXP.KRLX.SV.W.0033.000000T0000Z-180514T2015Z/
Ritchie WV-Doddridge WV-Gilmer WV-
409 PM EDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RITCHIE...SOUTH
CENTRAL DODDRIDGE AND NORTHWESTERN GILMER COUNTIES WILL EXPIRE AT 415
PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM EDT for
northern, north central and northwestern West Virginia.
LAT...LON 3916 8070 3894 8078 3904 8104 3908 8095
3916 8087
TIME...MOT...LOC 2008Z 280DEG 21KT 3907 8080
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:54 PM EDT, 46 minutes earlier.
Area forecast discussion, May 14, 2:54 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Charleston WV 254 PM EDT Mon May 14 2018 .SYNOPSIS... Unsettled weather pattern continues through the week with daily thunderstorm chances in a warm and humid airmass. && .NEAR TERM /THROUGH TUESDAY/... As of 224 PM Monday... Severe Thunderstorm Watch 88 continues across our northern counties. Storms are having a hard time organizing on the southwest flank of the developing line, so the southern border to the watch looks good right now. This line continues to organize and the primary concern remains damaging winds with these storms. There is some concern for a more organized damaging wind event as the line congeals and becomes cold pool dominant. However, the wind profile is not great so primarily expect a broken line of storms with instances of wind damage occurring as individual cells collapse. Once this line progresses through the area by early evening, models are quiet through the night with most of the action remaining to our north. At least patchy fog can be expected where convection occurs this afternoon. Expect a repeat of today on Tuesday with a quiet morning allowing strong heating, followed by more convection in the afternoon. Kept with inherited forecast hitting PoPs hardest across the north again, but extending them further south than today based on model projections. Again on Tuesday, instability looks good but wind fields are rather weak so a few strong to severe storms are again possible. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 254 PM Monday... Slow moving frontal boundary will drift southward causing the threat for showers and storms to do the same through the period. These should exhibit a diurnal pattern, but cannot rule out a shower or storm even at night. Temperatures will be moderated by higher humidity and cloud cover. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 254 PM Monday... Unsettled pattern continues with enhanced potential for heavy rainfall through at least Friday as an upper level low opens up and drifts northward bringing a slug of deeper moisture northward into our area from the Gulf of Mexico. Models differ some on how fast the upper low gets out of here. Even if it does shift east, southwest flow around the ridge over the western Atlantic keeps moisture high and the threat for showers and storms will linger through Monday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 135 PM Monday... Initial concern is with developing area of thunderstorms over east central Ohio. These storms are expected to progress east- southeastward over the next several hours, impacting PKB, CKB and EKB. Will forecast a hard wind shift as these storms pass through with gusts up to 35 kts a good bet. There is a small potential for even higher gusts and hail if strongest storms nail a terminal. The southern reach to these storms is questionable but do not expect them to dive south enough to impact HTS, CRW or BKW. The other concern will be fog tonight, especially up north. Left that out for now but will refine that forecast once storms pass and it becomes more certain how much skies clear overnight. A repeat of today is expected on Tuesday with generally quiet weather during the first part of the day and more storms during the afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Exact impacts and timing of storms at PKB, CKB, EKN could vary from TAF. Fog could develop behind storms tonight at PKB, CKB and EKN. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z TUESDAY... Brief periods of IFR possible in showers and storms through the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE NEAR TERM...ABE SHORT TERM...ABE LONG TERM...ABE AVIATION...ABE
Hazardous weather outlook, May 14, 12:35 PM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1235 PM EDT Mon May 14 2018 OHZ066-067-075-076-WVZ009>011-017>020-028>032-039-040-521>526-151645- Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun- Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1235 PM EDT Mon May 14 2018 ...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms are possible each day. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ083>087-WVZ006>008-014>016-027-517>520-151645- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV- Putnam-Kanawha-Roane-Clay-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- 1235 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible today and tonight. Some of the stronger storms may be capable of damaging wind gusts and large hail. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms are possible each day. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-151645- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln- Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 1235 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ABE
In the hours before
Special weather statement, May 14, 2:40 PM EDT, 1 hour before
Special Weather Statement National Weather Service Charleston WV 240 PM EDT MON MAY 14 2018 OHZ067-075-076-141915- Washington-Athens-Morgan- 240 PM EDT MON MAY 14 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON... SOUTHWESTERN MORGAN AND CENTRAL ATHENS COUNTIES... At 240 PM EDT, a strong thunderstorm was located near Athens, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Athens, Chauncey, Jacksonville, Trimble, Amesville, Stroud Run State Park, Bartlett and The Plains. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3931 8217 3949 8212 3944 8174 3923 8177 TIME...MOT...LOC 1840Z 281DEG 28KT 3939 8205 09
Special weather statement, May 14, 2:51 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
251 PM EDT MON MAY 14 2018
OHZ076-WVZ009-010-141915-
Washington-Wood-Pleasants-
251 PM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...
SOUTHWESTERN PLEASANTS AND NORTHEASTERN WOOD COUNTIES...
At 250 PM EDT, a strong thunderstorm was located 9 miles northwest of
Vienna, or 9 miles northwest of Belpre, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Belmont, Boaz,
North Hills, Waverly, Fleming, Willow Island and Devola.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 176 and 186.
Interstate 77 in Ohio between mile markers 1 and 6.
Route 50 in West Virginia between mile markers 10 and 11, and
between mile markers 16 and 23.
LAT...LON 3946 8123 3921 8129 3933 8179 3948 8174
3948 8171 3952 8171
TIME...MOT...LOC 1850Z 280DEG 28KT 3941 8167
09Special weather statement, May 14, 2:54 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
254 PM EDT MON MAY 14 2018
OHZ076-WVZ010-011-019-141930-
Washington-Ritchie-Pleasants-Tyler-
254 PM EDT MON MAY 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WASHINGTON...NORTHEASTERN PLEASANTS...NORTH CENTRAL RITCHIE AND TYLER
COUNTIES...
At 254 PM EDT, radar indicated strong thunderstorms were located
along a line extending from New Martinsville to near St. Marys.
Movement was southeast at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, Matamoras,
Friendly, Fly, Alma, Arvilla, Point Lookout, New Matamoras, Wick,
Mountain, Lima and Hebron.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3954 8078 3951 8074 3947 8071 3948 8067
3947 8067 3947 8065 3929 8097 3946 8127
3957 8108 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 1854Z 306DEG 30KT 3964 8088 3945 8123
09Special weather statement, May 14, 3:17 PM EDT, 23 minutes before
Special Weather Statement National Weather Service Charleston WV 317 PM EDT MON MAY 14 2018 WVZ009>011-017-019-020-141945- Doddridge-Ritchie-Wirt-Wood-Pleasants-Tyler- 317 PM EDT MON MAY 14 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PLEASANTS... CENTRAL RITCHIE...WEST CENTRAL DODDRIDGE...NORTH CENTRAL WIRT... SOUTHWESTERN TYLER AND EAST CENTRAL WOOD COUNTIES... At 317 PM EDT, radar indicated strong thunderstorms were located along a line extending from near St. Marys to near Mineralwells. Movement was east at 35 mph. Winds in excess of 40 mph and nickel size hail are possible with these storms. Locations impacted include... Parkersburg, Harrisville, Pennsboro, Mineralwells, North Bend State Park, Ellenboro, Cairo, Walker, Nutter Farm, Maxwell, Petroleum, Schultz, Hebron, Pike, Freeport, Davisville, Greencastle and Highland. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 77 in West Virginia between mile markers 167 and 172. Route 50 in West Virginia between mile markers 13 and 45. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3932 8080 3908 8130 3917 8163 3940 8115 TIME...MOT...LOC 1917Z 282DEG 28KT 3937 8112 3917 8155 09
Local storm report, May 14, 3:28 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST VALLEY MILLS 39.32N 81.44W
05/14/2018 E40 MPH WOOD WV SOCIAL MEDIA
SPOTTER REPORT VIA FACEBOOK.
&&
EVENT NUMBER RLX1801600
MEKLocal storm report, May 14, 3:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL PENNSBORO 39.28N 80.97W
05/14/2018 E0.75 INCH RITCHIE WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1801601
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:02 AM EDT | Special Weather Statement | RLX | Wirt, Wood | 28 min |
| May 14, 2:54 PM EDT | Special Weather Statement | RLX | Tyler | 36 min |
| May 14, 3:17 PM EDT | Special Weather Statement | RLX | Pleasants, Wood | 28 min |
| May 14, 4:15 PM EDT | Special Weather Statement | RLX | Upshur | 30 min |
| May 14, 4:32 PM EDT | Special Weather Statement | RLX | Upshur | 28 min |
| May 14, 4:36 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Upshur | 24 min |
| May 14, 4:43 PM EDT | Special Weather Statement | RLX | Pocahontas | 32 min |
| May 14, 5:08 PM EDT | Special Weather Statement | RLX | Pocahontas | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.